Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 12, NWS Duluth, MN

June 21, 2014Koochiching County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 21, 2014, 7:00 PM CDT for Koochiching County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2014, 7:00 PM CDT (00:00 UTC)
Expired
Jun 21, 2014, 7:45 PM CDT
In force
45 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Koochiching County, MN

The radar

The Duluth radar (KDLH), 196 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 634 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
634 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:02 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 21, 3:02 PM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
302 PM CDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 301 PM CDT SAT JUN 21 2014

AT 300PM/2000Z...THERE WAS AN UPPER LEVEL LOW CENTERED OVER THE
BORDER BETWEEN CENTRAL SASKATCHEWAN AND CENTRAL MANITOBA. ITS
ASSOCIATED LOW AT THE SURFACE WAS CENTERED OVER NORTHERN LAKE
MANITOBA. A TROUGH OF LOW PRESSURE STRETCHED FROM THE SURFACE LOW
TO NW MINNESOTA AND THE CENTRAL RED RIVER VALLEY. HIGH PRESSURE
WAS CENTERED OVER SOUTHERN HUDSON BAY. MUCH OF THE NORTHERN PLAINS
HAD WARM AND MOIST SOUTHERLY FLOW...WHILE THERE WAS COOLER AND
LESS MOIST SE TO EASTERLY FLOW OVER THE NORTHLAND. MUCH OF THE
FORECAST AREA HAD SUNNY SKIES...EXCEPT FOR CLOUDY SKIES OVER AND
FOR SOME AREAS NEAR LAKE SUPERIOR.

THROUGH TONIGHT...THE MODELS CONTINUE TO INDICATE THAT A BAND OF
SHOWERS AND STORMS WILL LIKELY MOVE INTO THE WEST THIS EVENING IN
ADVANCE OF AN APPROACHING MID LEVEL TROUGH. THERE COULD BE
ISOLATED STRONGER CELLS THAT HAVE SMALL HAIL AND GUSTY
WINDS IN THE FAR WESTERN FORECAST AREA...OTHERWISE SEVERE WEATHER
IS EXPECTED TO REMAIN WEST OF THE FORECAST AREA. THE MAIN LIMITING
FACTORS WILL BE INSTABILITY AND DEEP LAYER SHEAR. MOST OF THE
INSTABILITY IS IN NW MINNESOTA AND EASTERN NORTH DAKOTA...WHILE
DEEP LAYER SHEAR (0 TO 6 KM) IS ONLY ABOUT 20 TO 30 KNOTS.
NONETHELESS...IT WILL NEED TO BE MONITORED. THERE APPEARS TO BE
SOME CONVERGENCE OVER THE SURFACE TROUGH IN SE MANITOBA AND NW
MINNESOTA THAT IS RESULTING IN SOME TOWERING CUMULUS AT THIS TIME.
THE COOL AND HUMID NE FLOW OFF OF LAKE SUPERIOR...COMBINED WITH
LIGHT WINDS INLAND...WILL LIKELY REDEVELOP SOME FOG NEAR LAKE
SUPERIOR OVERNIGHT. THIS IS SUGGESTED BY THE SURFACE CONDENSATION
PRESSURE DEFICITS IN THE HIGHER RESOLUTION MODELS.

SUNDAY...MOSTLY CLOUDY AND WET WEATHER CAN BE EXPECTED FOR MUCH OF
THE NORTHLAND. FOG COULD LINGER NEAR LAKE SUPERIOR IN THE MORNING
BEFORE GRADUALLY LIFTING IN DISSIPATING BY THE EARLY AFTERNOON.
CHANCES FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE NORTHERN
AND WESTERN FORECAST AREA SUNDAY MORNING AS THE TROUGH BEGINS TO
MOVE INTO THE WESTERN FORECAST AREA. THE CHANCES WILL BEGIN TO
SPREAD INTO NW WISCONSIN DURING THE AFTERNOON WITH THE ADVANCING
TROUGH FROM THE WEST. MODEL GUIDANCE INDICATES HIGH TEMPERATURES
IN THE UPPER 70S AND LOW 80S FOR AREAS WELL INLAND FROM LAKE
SUPERIOR...BUT THIS COULD BE A BIT LOWER DEPENDING ON THE CLOUD
COVER. THUNDER IS NOT LIKELY NEAR LAKE SUPERIOR DUE TO THE MUCH
COOLER BOUNDARY LAYER DUE TO THE NE FLOW OFF THE LAKE...SO I
PLACED GREATER EMPHASIS ON THE CHANCES FOR SHOWERS RATHER THAN
THUNDER FOR AREAS NEAR THE LAKE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 301 PM CDT SAT JUN 21 2014

A PROGRESSIVE FLOW ALOFT WILL ALLOW SEVERAL WEAK SHORTWAVE TROFS
TO MIGRATE ACROSS THE REGION DURING THIS PERIOD. COINCIDENT WITH
THIS WILL BE TWO SEPARATE SFC BOUNDARIES WHICH WILL ENHANCE THE
BDRY LAYER CONVERGENCE. THE RESULT IS AN EXTENDED PERIOD OF
SHOWERS AND/OR THUNDERSTORMS THROUGH MOST OF THE PERIOD. IT SHOULD
BE EMPHASIZED THAT THE OVERALL POPS WILL TEND TOWARDS THE LOWER
SIDE...SLIGHT CHANCE OR CHANCE. BY MIDWEEK IT IS POSSIBLE THE POPS
MAY LOWER EVEN FURTHER. THIS ARISES AS THE PRIMARY UPPER TROF
ADVECTS EAST OF THE CWA AND SFC HIGH PRESSURE RIDGES INTO THE AREA
FROM ONTARIO. UNFORTUNATELY ITS TOO FAR DOWN THE ROAD FOR MUCH
CONFIDENCE AND MED RANGE MDLS HAVE NOT DISPLAYED GOOD CONTINUITY
WITH MOVEMENT OF MAIN PRESSURE CENTERS. TEMPS SHOULD BE NEAR
SEASONAL LEVELS WHICH INCLUDES THE COOLER READINGS NEAR LAKE
SUPERIOR.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1235 PM CDT SAT JUN 21 2014

STRATUS DECK HAS CLEARED FROM ALL TERMINALS. VFR THROUGH AFTERNOON
BEFORE A REDEVELOPMENT OF BR/FG OVERNIGHT...ESPECIALLY AT KDLH
AND KHYR. A POTENTIAL OF RW/TRW APPROACHING FROM WEST LATER IN THE
EVENING SO INCLUDED MENTION AT KINL/KBRD/KHIB. DO NOT EXPECT
PRECIP TO MAKE IT MUCH FARTHER EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  51  71  53  75 /  10  50  50  30
INL  59  79  55  77 /  30  50  20  30
BRD  61  80  60  79 /  20  50  30  20
HYR  53  82  59  78 /  10  40  60  50
ASX  47  71  52  73 /  10  30  60  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...DENSE FOG ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR LSZ121-
     140>148.

&&

SHORT TERM...GROCHOCINSKI
LONG TERM...CANNON
AVIATION...CANNON
Hazardous weather outlook, Jun 21, 3:27 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
327 PM CDT SAT JUN 21 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-221200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
327 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEAST MINNESOTA
TONIGHT. THE STORMS COULD MOVE INTO NORTH CENTRAL AND CENTRAL
MINNESOTA LATE THIS AFTERNOON OR THIS EVENING...AND THEN SPREAD
INTO THE REST OF NORTHEAST MINNESOTA LATER TONIGHT. SOME STORMS
THROUGH EARLY THIS EVENING COULD BE STRONG WITH SMALL HAIL AND
GUSTY WINDS.

FOG COULD DEVELOP OVER AREAS NEAR LAKE SUPERIOR TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH TUESDAY...AND
FRIDAY. THE MOST WIDESPREAD COVERAGE COULD BE SUNDAY AFTERNOON AND
EARLY EVENING...MAINLY FOR AREAS WELL INLAND FROM LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-221200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
327 PM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE AREAS OF FOG OVER WESTERN LAKE SUPERIOR THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOG COULD LINGER OVER WESTERN LAKE SUPERIOR SUNDAY MORNING.

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR
SUNDAY THROUGH TUESDAY...AND FRIDAY. THE MOST WIDESPREAD COVERAGE
COULD BE SUNDAY AFTERNOON AND EARLY EVENING.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 21, 5:40 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
540 PM CDT SAT JUN 21 2014

MNZ018-025-212315-
NORTH CASS-NORTH ITASCA-
540 PM CDT SAT JUN 21 2014

...THUNDERSTORMS HEADED OVER LAKE WINNIBIGOSHISH...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF  RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
ROSY TO 4 MILES NORTH OF CASS LAKE...MOVING NORTHEAST AT 20 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP
TO 30 MPH...

* THUNDERSTORMS WILL BE NEAR...
  ROSY AND DIXON LAKE BY 545 PM...
  SQUAW LAKE BY 605 PM...
  MAX AND OSLUND BY 615 PM...

THE STORMS WILL ALSO PASS OVER LAKE WINNIBIGOSHISH. IF YOU ARE ON
THESE LAKES YOU SHOULD HEAD TO SHORE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED. THE HIGH WINDS CAN CAUSE HIGH WAVES THAT MAY OVERTURN SMALL
BOATS ON AREA LAKES.

LAT...LON 4742 9456 4742 9443 4761 9443 4767 9442
      4780 9393 4763 9389 4737 9430 4737 9463

CLC
Local storm report, Jun 21, 6:31 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
631 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             INDUS                   48.63N 93.84W
06/21/2014  M1.75 INCH       KOOCHICHING        MN   LAW ENFORCEMENT

&&

SGOHDE
Special weather statement, Jun 21, 6:32 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
632 PM CDT SAT JUN 21 2014

MNZ018-025-026-212345-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
632 PM CDT SAT JUN 21 2014

...THUNDERSTORMS CONTINUE OVER LAKE WINNIBIGOSHISH AREA...

AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BENA...MOVING EAST AT 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...

* THE THUNDERSTORM WILL BE NEAR...
  BENA BY 635 PM...

THE STORM WILL ALSO CONTINUE TO MOVE SLOWLY OVER LAKE WINNIE.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.  SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

HIGH WAVES CAUSED BY THUNDERSTORM WINDS CAN SWAMP OR CAPSIZE SMALL
BOATS.  SEEK SAFE HARBOR!

LAT...LON 4730 9362 4708 9378 4731 9436 4749 9422

CLC

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:17 PM CDTSpecial Weather StatementDLHItasca28 min
Jun 21, 7:39 PM CDTSevere Thunderstorm WarningDLHCass, Itasca51 min
Jun 21, 8:14 PM CDTSpecial Weather StatementDLHKoochiching61 min
Jun 21, 10:26 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis35 hr
Jun 22, 12:35 AM CDTMarine Dense Fog AdvisoryDLH33 hr
Jun 22, 3:12 PM CDTSpecial Weather StatementDLHItasca, Koochiching48 min
Jun 22, 6:16 PM CDTSpecial Weather StatementDLH44 min
Jun 22, 3:28 PM CDTDense Fog AdvisoryDLHAshland, Bayfield18 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.